Hypoglycemia : Causes, Symptoms and Treatment

Hypoglycemia, a chronic clinical syndrome that carries low blood sugar level is dangerous irrespective of age and gender. However, Hypoglycemia is rare in children, who are over the age ten and those not suffering from diabetes. But in people with diabetes, Hypoglycemia occurs when there is not enough sugar in the body to be used as fuel for cells. Therefore it becomes necessary to know the symptoms and causes of Hypoglycemia to avoid unexpected illness.

As we know, glucose is the main source of energy in our body and is directly absorbed into the blood stream, without it body cannot perform its normal functions. Blood sugar is the measurement of amount of glucose in the body. When it drops below 70 mg/dL, it is considered as hypoglycemic. Immediate treatment is necessary in this situation. Also, diabetic patients are more likely to have episodes of Hypoglycemia, since they lack the ability to regulate their body sugar by generating insulin hormone.

Risks Of Hypoglycemia

Diabetic patients are the main victims of Hypoglycemia. Individuals with prediabetes who have insulin resistance, might have low blood sugar on occasions when their high circulating insulin levels are further challenged by a prolonged period of fasting. Medications for treating diabetes might lower the blood glucose level to a risky side, leading to symptoms of Hypoglycemia.

A strict and intensive control of both type 1 and type 2 diabetes often generate frequent occurrences of Hypoglycemia. So, it is important for physicians to recognise such situations while treating patients with tighter blood sugar control.

Is Self-Protection Possible?

Brain has an ability to sense the drop in circulating blood glucose level, and it responds to it by sending series of signals. These signals help in the release of hormones to increase sugar levels. The major sugar controlling hormone, insulin decreases, and levels of glucagon, cortisone, growth hormone, epinephrine increases; leading to elevation of blood glucose level. This is the biochemical process taking place in the body during hypoglycemic situation and in addition to this; body starts to consciously alert the affected person that it needs food by triggering signs and symptoms of Hypoglycemia.

Causes Of Hypoglycemia

There are different factors which contribute to Hypoglycemia, including certain medications and diet. Some anti-diabetic drugs can generate Hypoglycemia among people with diabetes. Skipping meals, taking food in small quantity, delayed eating, excessive physical activity, are some of the commonly spotted issues which call for Hypoglycemia.

Let’s discuss on significant factors which brings in Hypoglycemia.

1. Alcohol Consumption

Alcohol shows a confusing effect on blood sugar levels, as it prevents liver from producing glucose. Thus Hypoglycemia can occur after a night of drinking. Due to this reason, people with diabetes are often advised to eat some food to correct the drop in blood glucose level. However, it is advisable to test blood sugar levels whenever possible to get an idea of how different alcoholic beverages affect sugar levels.

2. Too Much Insulin Lowers Sugar Level

Taking in high amount of insulin can cause Hypoglycemia, which can be serious particularly if insulin dose was significantly more than it should have been. In such cases, it is advisable to immediately consume fast acting carbohydrates and seek advice from a physician. Some of the symptoms of insulin overdose include; depressed mood, dizziness, drowsiness, fatigue, headache, hunger, nausea, nervousness, rapid heartbeat, restlessness, etc, where more severe symptoms include coma, disorientation, pale skin and seizures.

3. A Hypo Situation Due To Diabetes Medication

Some oral medications for diabetes treatment, like sulfonylurea and meglitinides can cause severe hypoglycemic effect in the body if not properly administered. Alpha-glycosidase inhibitors, biguanides, and thiazolidinedione alone cannot not cause Hypoglycemia, but can when used with other diabetes medicines.

Many novel anti-diabetic drugs are controlled release or enteric coated ones. Such drugs should be taken under proper guidelines; following correct duration and dose to prevent dose dumping, which leads to adverse effects in the body. This usually tend to cause a hypo condition, showing symptoms like dizziness, hunger, change in mood, trembling and lack of concentration.

4. Diet And Hypoglycemia In Diabetes

Hypoglycemia might occur in diabetic patients following a meal containing simple sugars, which is called reactive Hypoglycemia. It may also develop if a person with diabetes misses a snack, does not eat the whole meal, eats later than usual, or drinks alcohol without eating any food. Therefore, it is especially important for people with diabetes to not skip meals, mainly when they are taking diabetes medications.

Symptoms Of Hypoglycemia

Each person with diabetes may show varying symptoms of Hypoglycemia. Early symptoms include confusion, dizziness, feeling shaky, hunger, headaches, irritability, racing pulse, pale skin, sweating, anxiety etc.

Without treatment more severe symptoms may occur, such as poor coordination, numbness in mouth and tongue, passing out, nightmares, coma etc.

Treatment Of Hypoglycemia

A frequent drop in blood sugar level after meals can proceed to reactive Hypoglycemia, a condition which can be diminished through a balanced diet. Avoid simple sugars and eat frequent small meals during daytime. Have a snack before bedtime, such as protein or a more complex carbohydrate.

Certain methods to improve Hypoglycemia include; consuming 15 grams of a fast-acting carbohydrates such as:

  • Take two or three glucose tablets (available at pharmacy).
  • Take one tube of glucose gel (available at pharmacy).
  • Chew four to six pieces of hard candy (not sugar-free).
  • Drink 1/2 cup fruit juice.
  • Drink 1 cup skim milk.
  • Drink 1/2 cup soft drink (not sugar-free).
  • Eat 1 tablespoon honey (placed under your tongue for rapid absorption into the bloodstream).
  • Eat 1 tablespoon table sugar.
  • Eat 1 tablespoon corn syrup.

It is good to check blood sugar once in fifteen minutes, if you have eaten a sugar-containing food. Repeat it until your sugar normalizes. Keep record of the date and time of day the reaction occurred, which can help doctor to understand more and adjust medications accordingly. Glucagon is a prescription medicine that raises blood sugar and may be needed with severe condition of Hypoglycemia.

Self-report of severe Hypoglycemia is therefore an important prognostic indicator that should be included in the clinical assessment of each patient with diabetes.

Make sure, if you neglect the signs of Hypoglycemia, you may lose consciousness as brain starve for glucose and on the same time if you have diabetes, don’t over-feed your lower sugar level as it may worsen diabetes condition. Never hesitate to take help from a physician, if there are signs of Hypoglycemia.

This post was guest-authored by Katie Lewiz , a professional blogger at DiabetesDietPlans. If you would like to write for HealthResource4u, check our guest submission guidelines.

Leave a Comment

Your email address will not be published. Required fields are marked *

*